Alert archive / Missouri / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 308, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 18, 2011, 7:01 PM CDT for Nodaway County, Missouri. It was in force for 29 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2011, 7:01 PM CDT (00:01 UTC)
- Expired
- Aug 18, 2011, 7:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
County Nodaway County, MO
The radar
The Omaha radar (KOAX), 160 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 7:05 PM CDT | TSTM WND DMG | Clearmont, MO | NUMEROUS TREES DOWN |
| Aug 18, 7:16 PM CDT | TSTM WND GST 70 | Pickering, MO | TREE LIMBS DOWN |
| Aug 18, 7:27 PM CDT | TSTM WND GST 70 | Maryville, MO | ZERO VISIBILITY REPORTED WITH THE WIND |
| Aug 18, 7:30 PM CDT | TSTM WND GST 60 | N Maryville, MO | THUNDERSTORM WIND GUSTS ESTIMATED UP TO 60 MPH. |
| Aug 18, 7:30 PM CDT | TSTM WND GST 80 | Maryville, MO | WINDOWS BLOWN OUT OF NORTH AND WEST SIDE OF HOUSE ALONG WITH QUARTER SIZED HAIL. |
| Aug 18, 7:35 PM CDT | HAIL 1.25 | Pickering, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 6:38 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1385 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 636 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 47.4
The text
As transmitted, in the capitals the NWS used until 2016.
768
WUUS53 KEAX 190001
SVREAX
MOC147-190030-
/O.NEW.KEAX.SV.W.0308.110819T0001Z-110819T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
701 PM CDT THU AUG 18 2011
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN NODAWAY COUNTY IN NORTHWEST MISSOURI...
* UNTIL 730 PM CDT
* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH...AND GOLF BALL SIZE HAIL. THIS STORM WAS LOCATED
9 MILES EAST OF COIN...OR 24 MILES NORTHEAST OF TARKIO...AND MOVING
SOUTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
MARYVILLE...BURLINGTON JUNCTION...HOPKINS...RAVENWOOD...ELMO...
CLEARMONT AND PICKERING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR NORTHWESTERN MISSOURI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4058 9471 4057 9470 4036 9463 4027 9493
4058 9518
TIME...MOT...LOC 0000Z 311DEG 35KT 4065 9502
WIND...HAIL 70MPH 1.75IN
$$
DEROCHE1 follow-up statement
923
WWUS53 KEAX 190007
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
707 PM CDT THU AUG 18 2011
MOC147-190030-
/O.CON.KEAX.SV.W.0308.000000T0000Z-110819T0030Z/
NODAWAY MO-
707 PM CDT THU AUG 18 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
NODAWAY COUNTY UNTIL 730 PM CDT...
AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH...AND LARGE DESTRUCTIVE HAIL UP TO BASEBALL SIZE. THIS
STORM WAS LOCATED 10 MILES WEST OF HOPKINS...OR 18 MILES NORTH OF
MARYVILLE...MOVING SOUTHEAST AT 45 MPH.
AT 705PM...70 MPH WINDS WERE REPORTED IN BRADDYVILLE, IA WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MARYVILLE...BURLINGTON JUNCTION...HOPKINS...RAVENWOOD...CLEARMONT
AND PICKERING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND STRONG STRAIGHT
LINE WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS.
&&
LAT...LON 4058 9471 4057 9470 4036 9463 4027 9493
4058 9518
TIME...MOT...LOC 0006Z 325DEG 44KT 4057 9498
WIND...HAIL 70MPH 2.75IN
$$
DEROCHEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:38 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Aug 18, 3:38 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 338 PM CDT THU AUG 18 2011 .DISCUSSION... CONVECTIVE INITIATION HAS TAKEN PLACE ACROSS PORTIONS OF EASTERN NEBRASKA AND WESTERN IOWA THIS AFTERNOON AS AN UPPER LEVEL SHORT WAVE TROUGH INTERACTS WITH THE WARM/MOIST AIR MASS CURRENTLY IN PLACE. STRONG TO SEVERE WEATHER HAS BEEN EXPERIENCED WITH THESE STORMS THUS FAR WITH UPWARD OF SOFTBALL SIZE HAIL BEING REPORTED ACROSS NORTHEAST NEBRASKA. AN AXIS OF STRONG TO EXTREME INSTABILITY CURRENTLY EXISTS ACROSS SOUTHEASTERN NEBRASKA AND NORTHEAST KANSAS WITH MODERATE INSTABILITY EXTENDING INTO NORTHWESTERN MISSOURI. CURRENT AND FORECAST SHEAR PARAMETERS CONTINUE TO SUPPORT THE IDEA OF AN ORGANIZED MCS DEVELOPING THIS AFTERNOON AND EVENING AND MOVING SOUTH TO SOUTHEAST INTO PORTIONS OF EASTERN KANSAS AND MISSOURI. GIVEN AFOREMENTIONED PARAMETERS IN PLACE...EXPECT A SEVERE THREAT TO PERSIST INTO THE EVENING HOURS WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. SHOULD A WELL DEVELOPED MCS ORGANIZE...AN ENHANCED DAMAGING WIND THREAT WOULD CERTAINLY BE POSSIBLE. ROUGH TIMING WOULD BRING THIS COMPLEX ACROSS THE IOWA/MISSOURI STATE LINE NEAR 00Z AND ROUGHLY TO A KANSAS CITY TO CHILLICOTHE LINE BY 03Z. LATEST PROGS INDICATE INGREDIENTS TO BE IN PLACE TO MAINTAIN THE COMPLEX INTO CENTRAL PORTIONS OF MISSOURI AND KANSAS TONIGHT. ALSO...ADDITIONAL THUNDERSTORMS MAY BE POSSIBLE BEHIND THE INITIAL COMPLEX AS THE LLJ STRENGTHENS THIS EVENING AIDING ISENTROPIC ASCENT AND MUCAPE VALUES. WILL THEREFORE MAINTAIN POPS TO ACCOUNT FOR THIS UNCERTAINTY THROUGH THE OVERNIGHT HOURS. WHILE THERE MAY BE ONGOING CONVECTIVE ACTIVITY FRIDAY MORNING...PRECIP SHOULD PROGRESS OUT OF THE FORECAST AREA WITH THE REMAINDER OF FRIDAY AFTERNOON FAIRLY QUIET. ATTENTION WILL THEN TURN OUT WEST AS THE TAIL END OF THE FRONTAL BOUNDARY STALLS AS SFC LOW PRESSURE DEVELOPS ALONG THE CENTRAL HIGH PLAINS. EXPECT CONVECTION TO DEVELOP ALONG THIS BOUNDARY DURING THE EVENING AS THE LLJ INCREASES ACROSS KANSAS. THIS ACTIVITY MAY EVENTUALLY MOVE INTO THE FORECAST AREA DURING THE OVERNIGHT HOURS FRIDAY NIGHT INTO SATURDAY MORNING. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE SATURDAY ALONG AND AHEAD OF THE SYNOPTIC COLD FRONT THAT WILL SAG SOUTHWARD ACROSS THE MIDWEST. DEROCHE MEDIUM RANGE (SUNDAY-THURSDAY)... MODELS IN MODEST DISAGREEMENT THROUGHOUT THE MEDIUM RANGE SO WILL RELY ON MORE OF AN ENSEMBLE BLEND. THAT SAID...LARGEST DIFFERENCE IN THE BEGINNING PORTIONS OF THE FORECAST HINGES ON THE AMPLITUDE OF SYNOPTIC TROUGH DIGGING INTO THE NE CONUS ON SUNDAY. FEEL THAT THIS TROUGH SHOULD PUSH HIGH PRESSURE FAR ENOUGH TO THE SOUTH THAT POPS COULD BE REMOVED SUNDAY INTO MONDAY. HOWEVER...AS HEIGHTS BUILD OVER THE WESTERN HALF OF THE CONUS...SOME SIGNALS APPEAR THAT LEFT OVER ENERGY OFF THE CALIFORNIA COAST WILL BEGIN TO CUT UNDER THE RIDGE BY MONDAY PULLING MOISTURE AND CHANCES FOR PRECIP BACK TOWARDS THE AREA. GFS AS USUAL MORE BULLISH IN THIS REGARDS...WITH THE LOWER RESOLUTION ECMWF SLOWER. GEFS ENSEMBLES SUPPORT THE IDEA THAT THE OPERATIONAL GFS IS TOO AGGRESSIVE. THIS SAID...WILL BUMP UP POPS FOR TUE/WED AS GEFS/NAEFS SUPPORT INCREASED MID-LEVEL ENERGY ROTATING IN FROM THE PACIFIC NORTHWEST ON RATHER BRISK NORTHWESTERLY FLOW PATTERN. LINGERING MID-LEVEL ENERGY SHOULD PRODUCE A HIGHER THAN CLIMATOLOGY CHANCE FOR PRECIP AS WELL AS NEAR OR BELOW NORMAL TEMPS. DUX && .AVIATION... VFR CONDITIONS EXPECTED ACROSS ALL TAF SITES THROUGH THIS AFTERNOON. ATTENTION THEN TURNS TO AN ORGANIZED THUNDERSTORM COMPLEX EXPECTED TO DEVELOP THIS AFTERNOON ACROSS SE SOUTH DAKOTA/NE NEBRASKA. THIS COMPLEX IS EXPECTED TO MOVE SOUTHEAST THIS EVENING AND TONIGHT...ROUGHLY ALONG THE MISSOURI RIVER. GUIDANCE STILL DIFFERING ON TIMING AND HAVE KEPT PERSISTENCE AS A DECENT COMPROMISE. EXPECT THE THUNDERSTORM ACTIVITY TO SLIDE SOUTH OF THE TERMINALS OVERNIGHT WITH IMPROVING CONDITIONS BY THE MORNING HOURS. DEROCHE && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
Hazardous weather outlook, Aug 18, 6:24 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 624 PM CDT THU AUG 18 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191145- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 624 PM CDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS CURRENTLY DEVELOPING ACROSS EASTERN NEBRASKA AND WESTERN IOWA WILL EVOLVE INTO A THUNDERSTORM COMPLEX THIS EARLY THIS EVENING. THIS COMPLEX WILL MOVE THROUGH THE FORECAST AREA TONIGHT. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS. ISOLATED TORNADOES ARE ALSO POSSIBLE THIS EVENING...MAINLY WEST OF A LINE FROM PRINCETON TO ST JOSEPH. LOCALLY VERY HEAVY RAINFALL MAY CAUSE MINOR RUNOFF PROBLEMS AND POSSIBLE FLOODING OF LOW-LYING AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL EXIT NORTHEAST AND CENTRAL MISSOURI FRIDAY MORNING WITH THE SEVERE WEATHER THREAT LOW AT THIS TIME. THUNDERSTORMS ARE AGAIN POSSIBLE VERY LATE FRIDAY NIGHT INTO SATURDAY AND AGAIN TUESDAY. THE SEVERE THREAT IS UNCERTAIN AT THIS TIME...BUT IT APPEARS AT THIS TIME THAT THE STORMS MAY AT LEAST PRODUCE SMALL HAIL AND STRONG WINDS AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT. REPORTS OF HEAVY RAINFALL ALSO WOULD BE APPRECIATED. BEUSTERIEN
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:28 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Gentry, Nodaway | 32 min |
| Aug 18, 7:31 PM CDT | Special Weather Statement | EAX | Harrison, Worth | 29 min |
| Aug 18, 7:51 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Daviess, DeKalb, Gentry, Harrison, Nodaway | 24 min |
| Aug 18, 8:14 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clinton, Daviess, DeKalb, Gentry, Grundy and 3 more | 46 min |
| Aug 18, 8:24 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 51 min |
| Aug 18, 9:00 PM CDT | Special Weather Statement | EAX | Caldwell | 30 min |
| Aug 18, 9:07 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Atchison, Gentry, Holt, Nodaway, Worth | 38 min |
| Aug 18, 9:32 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Clinton, DeKalb, Gentry, Harrison and 3 more | 43 min |
| Aug 18, 10:15 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Clinton, Daviess, DeKalb, Gentry and 2 more | 45 min |
| Aug 18, 10:33 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clay, Clinton, Platte | 42 min |
| Aug 18, 10:44 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Daviess, DeKalb, Gentry and 1 more | 46 min |
| Aug 18, 10:57 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Clay, Jackson, Platte | 33 min |
| Aug 18, 11:13 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Clinton, Platte | 32 min |
| Aug 18, 11:17 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Clay, Clinton, Daviess, Jackson and 3 more | 43 min |
| Aug 18, 11:20 PM CDT | Areal Flood Advisory | EAX | Clay, Platte | 6 hr |
| Aug 18, 11:30 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Clay, Jackson, Johnson, Lafayette | 45 min |
| Aug 18, 11:53 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Jackson, Johnson, Lafayette | 37 min |
| Aug 18, 11:57 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Chariton, Clay, Jackson, Johnson and 4 more | 48 min |
| Aug 19, 12:09 AM CDT | Areal Flood Advisory | EAX | Jackson | 6 hr |
| Aug 19, 12:19 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Johnson | 56 min |
| Aug 19, 12:31 AM CDT | Severe Thunderstorm Warning | EAX | Carroll, Cooper, Howard, Johnson, Lafayette, Pettis and 2 more | 59 min |
| Aug 19, 12:33 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Johnson | 42 min |
| Aug 19, 12:42 AM CDT | Areal Flood Advisory | EAX | Bates, Cass, Cooper, Henry, Johnson, Pettis | 5 hr |
| Aug 19, 12:59 AM CDT | Severe Thunderstorm Warning | EAX | Henry, Pettis | 46 min |
| Aug 19, 1:16 AM CDT | Special Weather Statement | EAX | Bates | 44 min |
| Aug 19, 1:19 AM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard, Johnson, Pettis, Saline | 26 min |
| Aug 19, 1:24 AM CDT | Severe Thunderstorm Warning | EAX | Bates | 36 min |
| Aug 19, 1:44 AM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis | 31 min |
| Aug 19, 8:46 AM CDT | River Flood Warning | EAX | Atchison, Holt | 7 hr |
| Aug 19, 11:47 AM CDT | River Flood Warning | EAX | Cooper | 22 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.